Differences between HIV associated PM and zidovudine myopathy
HIV associated PM is clinically identical to idiopathic PM with proximal muscle weakness, elevation of creatinine kinase (CK), a myopathic electromyography (EMG), abnormal muscle magnetic resonance imaging (MRI), and an inflammatory muscle biopsy with CD8+ infiltrates and viral antigen. However, CK levels may be lower than non-HIV-associated PM patients or even normal. Autoantibodies such as anti Jo-1 or Mi-2 are absent. Toxoplasma gondii must be excluded. Most patients respond well to corticosteroid therapy (0.5 mg/kg per d) for 6 to 12 weeks, and the dose is adjusted based on the clinical course. Corticosteroids and ART may be useful in combination. Methotrexate and other immunosuppressants may benefit selected patients as second-line therapy for persistent myositis but must be monitored closely for complications.
AZT (>600 mg/day)-induced myopathy occurs after a mean duration of therapy of 11 months. This syndrome is clinically indistinguishable from PM. It is associated with a mild elevation of muscle enzymes, myopathic EMG, and inflammatory muscle biopsy. The muscle biopsy may reveal AZT-induced toxic mitochondrial myopathy with the appearance of “ragged red fibers,” which is indicative of abnormal mitochondrial and paracrystalline inclusions. In general, EMG and muscle biopsy are not necessary. The clinical recommendation for evaluating muscle weakness in a patient on AZT is to hold the drug for 4 weeks and reassess the patient with examination and CK level. AZT-induced myopathy symptoms and laboratory tests will improve within 4 weeks, and the muscle strength will return 8 weeks after discontinuing the drug. With the advent of ART, high-dose AZT is rarely used and this myopathy is much less common. Other NRTI such as didanosine may also cause myopathy.